Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2008, 4:04 PM CDT for Jackson County, Putnam County, Smith County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 4:04 PM CDT (21:04 UTC)
- Expired
- May 31, 2008, 4:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Jackson County, TN, Putnam County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 312106
SVROHX
TNC087-141-159-312130-
/O.NEW.KOHX.SV.W.0093.080531T2104Z-080531T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
404 PM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JACKSON COUNTY IN TENNESSEE...
WESTERN PUTNAM COUNTY IN TENNESSEE...
SMITH COUNTY IN TENNESSEE...
THIS INCLUDES THE CITY OF CARTHAGE...
* UNTIL 430 PM CDT
* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CARTHAGE...AND
MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT AREAS...
BETWEEN CHESTNUT MOUND...BLOOMINGTON SPRINGS...AND CENTER GROVE
BETWEEN NOW AND 430 PM.
IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
LAT...LON 3632 8559 3608 8564 3616 8583 3619 8607
3636 8600
TIME...MOT...LOC 2104Z 289DEG 10KT 3625 8593
$$
191 follow-up statement
000
WWUS54 KOHX 312118
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
418 PM CDT SAT MAY 31 2008
TNC087-141-159-312130-
/O.CON.KOHX.SV.W.0093.000000T0000Z-080531T2130Z/
PUTNAM TN-SMITH TN-JACKSON TN-
418 PM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JACKSON...EAST CENTRAL SMITH AND WESTERN PUTNAM
COUNTIES...
AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 7 MILES EAST OF
GORDONSVILLE...OR 9 MILES SOUTHEAST OF CARTHAGE...MOVING SOUTHEAST AT
21 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BAXTER.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3619 8561 3618 8562 3610 8563 3608 8564
3609 8567 3610 8568 3616 8583 3617 8594
3618 8594 3631 8581
TIME...MOT...LOC 2118Z 309DEG 18KT 3618 8579
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM CDT, 34 minutes earlier.
Area forecast discussion, May 31, 3:30 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 330 PM CDT SAT MAY 31 2008 .DISCUSSION... CURRENTLY AN WEST-EAST LINE OF SCATTERED SHOWERS WAS FORMING OVER THE NORTH CENTRAL COUNTIES OF THE MID STATE. THIS ACTIVITY WAS FORMING ALONG THE SFC MOISTURE FLUX BOUNDARY THAT EXTENDS FROM EASTERN KENTUCKY THROUGH NORTH CENTRAL TENNESSEE TO THE TENNESSEE RIVER IN SOUTHWEST MIDDLE TENNESSEE. EXPECT THIS ACTIVITY TO CONTINUE TO GROW IN INTENSITY AND AREAL COVERAGE AS WE MOVE INTO THE PEAK HEATING PERIOD OF THE DAY. TODAY THE MID STATE WAS UNDER THE INFLUENCE OF A HIGH PRESSURE SYSTEM BRINGING MOSTLY SUNNY TO PARTLY CLOUDY SKIES AND WESTERLY WINDS 8 TO 15 MPH. TEMPERATURE RANGE FROM 80 DEGREES IN THE PLATEAU REGION TO UPPER 80S IN THE CENTRAL COUNTIES. A COLD FRONT WAS STRETCHED OVER SOUTHERN ILLINOIS TO SOUTHERN OHIO AND WILL CONTINUE TO MOVE SOUTHWARD. THIS FRONTAL BOUNDARY WILL MOVE OVER THE NORTHWESTERN COUNTIES OF THE MID STATE AROUND MIDNIGHT. THE FRONT THEN WILL WEAKEN AND SLOW DOWN ITS SOUTHERLY MOVEMENT AND AROUND SUNRISE SUNDAY MORNING BE LOCATED ALONG THE TENNESSEE ALABAMA BORDER. A WEAK MCS OVER SOUTHWEST MISSOURI WILL CONTINUE TO MOVE EASTWARD AND THE NGM AND NAM MODELS HAVE IT DYING OVER THE CWA COUNTIES LATE TONIGHT...THE GFS IS MOVING THE CENTER OVER SOUTHERN KENTUCKY AND WEAKENING SUNDAY MORNING. FOR THE NEXT SEVERAL PERIOD IN THE GRIDS KEEPING THE HIGHER POPS ALONG THE FORECASTED LOCATION OF THE FRONTAL BOUNDARY. THE NEXT BEST CHANCE FOR SCATTERED SUMMER TIME AFTERNOON AND EVENING CONVECTION WILL BE TUESDAY AND THURSDAY. THOSE DAYS SHORT WAVES EXTENDING FROM LOW PRESSURE SYSTEMS THAT WILL BE CENTERED WAY TO OUR NORTH AND NORTHWEST...COUPLE WITH THE AFTERNOON HEATING COULD BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED ACTIVITY. THROUGH THE FORECAST PERIOD STAYING MAINLY WITH THE MAV TEMPERATURES WITH SOME MINOR ADJUSTMENTS IN THE LATER PERIODS. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 68 85 63 86 / 50 30 10 10 CLARKSVILLE 65 84 64 84 / 50 30 10 10 CROSSVILLE 63 82 58 84 / 50 30 10 10 COLUMBIA 68 85 64 86 / 40 50 10 10 LAWRENCEBURG 67 85 64 86 / 30 50 10 10 WAVERLY 65 85 63 84 / 50 30 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31
Hazardous weather outlook, May 31, 5:01 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 501 AM CDT SAT MAY 31 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-011030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 501 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A COLD FRONT MOVING ACROSS THE REGION WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE AREA LATE TODAY AND TONIGHT. THE MAIN THREAT IS LARGE HAIL...BUT LOCALLY DAMAGING WIND IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE EARLY SUNDAY AS A COLD FRONT CONTINUES TO PUSH SOUTH. ADDITIONALLY...THE NORTHWEST COULD SEE ISOLATED SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS ANOTHER SYSTEM MOVES JUST TO THE WEST. LARGE HAIL IS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER... SPOTTER ACTIVATION IS NOT ANTICIPATED. 07
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:34 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.